South Carolina, 2011Hail and Damaging Winds in South Carolina, June 9, 2011
June 9, 2011 · NWS CAE · 5 events in 3 counties and zones
A few severe thunderstorms produced some large hail and wind damage in the CSRA.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms produced some large hail and wind damage in the CSRA.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jun 9, 7:25 PM EST, 56 minutes earlier.
Area forecast discussion, Jun 9, 7:25 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
825 PM EDT THU JUN 9 2011
.SYNOPSIS...
UPPER-LEVEL RIDGING AS WELL AS SURFACE HIGH PRESSURE WILL REMAIN
OVER THE AREA THROUGH SATURDAY KEEPING TEMPERATURES ABOVE NORMAL.
A FRONTAL BOUNDARY WILL PUSH THROUGH BY MONDAY...BUT TEMPERATURES
WILL REMAIN QUITE WARM.
&&
.NEAR TERM /THROUGH FRIDAY/...
PULSE-TYPE THUNDERSTORMS HAVE BEEN SLOWLY DECREASING OVER THE
UPSTATE BUT HAVE FLARED UP A BIT OVER PORTIONS OF THE CSRA. EXPECT
THIS ACTIVITY TO DIMINISH OVER THE HOUR OR TWO. STORM MOVEMENT HAS
BEEN RELATIVELY STATIONARY FOR THE MOST PART.
STILL SOME REDUCED REDUCED VISIBILITIES OVER PORTIONS OF THE CWA
DUE TO SMOKE. WITH LITTLE WIND FLOW AND MIXING EXPECT THIS TO
CONTINUE OVERNIGHT INTO FRIDAY.
THE UPPER RIDGE REMAINS THE DOMINANT FEATURE ON FRIDAY WITH YET
ANOTHER 90 DEGREE DAY EXPECTED AND MAINLY ISOLATED CHANCES OF
CONVECTION.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
WEAK UPPER RIDGING REMAINS INTO FRIDAY. WITH ONLY WEAK FORCING
ACROSS THE REGION FROM THE LATE AFTERNOON CARRYING INTO THE EVENING
HOURS ON FRIDAY NIGHT...WILL CARRY SLIGHT CHANGE ACROSS THE WEST FOR
A FEW HOURS...THEN BECOMING A DRY FORECAST FOR THE REMAINDER OF THE
FRIDAY NIGHT TIME FRAME. MOVING INTO SATURDAY...RIDGE TRIED TO MOVE
EAST AS LOW PRESSURE THAT HAS BEEN IN THE GULF BEGINS TO MOVE
NORTH. MOISTURE MAY BE ON THE INCREASE ACROSS THE WESTERN
AREAS...SO BEST CHANCE FOR SHOWERS OR STORMS WILL REMAIN ACROSS THE
UPSTATE SATURDAY AFTERNOON AND EVENING. TEMPERATURES WILL REMAIN IN
THE LOW TO MID 90S DURING THE AFTERNOONS...WITH LOWS IN THE UPPER
60S TO AROUND 70.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
UPPER LEVEL RIDGE WILL BEGIN TO BREAK DOWN SOME ON SUNDAY...AND INTO
MONDAY...AS TROUGH PATTERN TRIES TO TAKE HOLD ACROSS THE EAST. DO
EXPECT A WEAK FRONT TO PUSH THROUGH MONDAY...BRINGING A SLIGHT
CHANCE FOR PRECIP ALONG WITH IT. TROUGH PATTERN SHOULD REMAIN
THROUGH THE END OF THE WEEK. IN GENERAL...NOT MUCH CHANGE IN THE
TEMPS FOR THE LONG TERM...WITH HIGHS IN THE LOWER TO MIDDLE 90S FOR
DAYTIME HIGHS WITH OVERNIGHT LOWS IN THE MIDDLE 60S TO AROUND 70.
POPS WILL REMAIN IN THE ISOLATED CATEGORY DURING THE AFTERNOON HOURS
EACH DAY.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
LOW CONFIDENCE FOR MVFR VSBYS CAE/CUB/DNL DUE TO HAZE/FOG THROUGH THE
EVENING HOURS INTO FRIDAY. AN ISOLATED STORM IS POSSIBLE BUT HAVE
NOT INCLUDED IN FORECAST DUE TO LOW PROBABILITY. GENERALLY LIGHT
WINDS WITH SURFACE TROUGH OVER THE AREA. FOG DEVELOPMENT IS POSSIBLE
DURING THE PREDAWN HOURS. ONLY CONFIDENT ENOUGH TO FORECAST MVFR VSBYS
AT AGS/OGB ATTM. COULD SEE CONVECTIVE DEBRIS CLOUDS MOVE INTO THE AREA
FROM THE NORTHWEST THIS EVENING. CLOUD BASES ABOVE 5000 FEET.
EXTENDED AVIATION OUTLOOK...AREAS OF MVFR OR IFR FOG POSSIBLE DURING
THE EARLY MORNING HOURS.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Jun 9, 3:01 AM EST, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
401 AM EDT THU JUN 9 2011
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
401 AM EDT THU JUN 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 9, 7:38 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
838 PM EDT THU JUN 9 2011
GAZ063-064-100130-
COLUMBIA-MCDUFFIE-
838 PM EDT THU JUN 9 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WILKES...MCDUFFIE...
LINCOLN AND COLUMBIA COUNTIES THROUGH 930 PM EDT...
AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR THOMSON...THAT WAS NEARLY STATIONARY.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
HEAVY RAINFALL WITH AMOUNTS UP TO 2 INCHES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3361 8265 3366 8252 3364 8247 3370 8233
3351 8223 3337 8254
TIME...MOT...LOC 0037Z 256DEG 2KT 3354 8248Hail, McCormick
- When
- June 9, 8:21 PM EST to 8:23 PM EST
- Where
- McCormick County, 3.85 mi E of Mc Cormick
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.919, -82.213
Public reported quarter size hail east of McCormick on Hwy 378 near Christian road.
Thunderstorm Wind, Aiken
- When
- June 9, 8:33 PM EST to 8:35 PM EST
- Where
- Aiken County, 2.21 mi NE of Beech Is
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 33.440, -81.850
Sheriff reported several trees down across the SW part of the county. Trees were reported down on Whailey, Old Granitville, Hwy 421, US1, and Sudlo Lake roads.
Thunderstorm Wind, McCormick
- When
- June 9, 8:34 PM EST to 8:37 PM EST
- Where
- McCormick County, 3.53 mi E of Plum Branch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 33.858, -82.209
Public reported a couple of trees down on SR 283 near Upper Miller road.
Hail, Aiken
- When
- June 9, 9:03 PM EST to 9:05 PM EST
- Where
- Aiken County, 1.34 mi ENE of Gloverville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.530, -81.810
Public reported quarter size hail in the Gloverville area.
Thunderstorm Wind, Edgefield
- When
- June 9, 9:10 PM EST to 9:12 PM EST
- Where
- Edgefield County, 5.05 mi SE of Ropers Xrds
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.620, -81.930
Sheriff reported a few trees and powerlines down in the southern part of the county. Hail of unknown size fell as well.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Pennsylvania, June 9, 20111 death · $100,000 · 1 in hail · 26 events
- Tornado and Flash Flood in Kansas, June 9, 2011$25 million · EF0 · 60 events
- Rip Current in New Jersey, June 9, 20111 death · 1 injured · 1 event
- Hail and Damaging Winds in Connecticut, June 9, 20111 injured · $263,000 · 70 kt wind · 31 events
- Hail and Damaging Winds in New York, June 9, 2011$787,000 · 1.75 in hail · 16 events
- Flooding in Iowa, June 9 to 21, 2011$930,000 · 7 events
- Flash Flood and Hail in Virginia, June 9, 2011$283,000 · 1.5 in hail · 30 events
- Hail and Damaging Winds in Oklahoma, June 9, 2011$376,000 · 2 in hail · 19 events
- Hail and Damaging Winds in Massachusetts, June 9, 2011$289,000 · 1.5 in hail · 22 events
- Hail and Damaging Winds in Ohio, June 9, 2011$415,000 · 2 in hail · 8 events
- Hail and Damaging Wind in Iowa, June 9, 2011$178,000 · 1.75 in hail · 23 events
- Damaging Wind and Lightning Strike in Delaware, June 9 to 10, 20111 injured · $200,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298027, 298020, 298030, 298018, 298019.